Alert archive / California / Flash Flood Warnings in 2008
Flash Flood Warning 46, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Dec 15, 2008, 9:14 AM PST for Los Angeles County, Ventura County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 15, 2008, 9:14 AM PST (17:14 UTC)
- Expired
- Dec 15, 2008, 11:15 AM PST
- In force
- 2 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Los Angeles County, CA, Ventura County, CA
The radar
The Los Angeles radar (KVTX), 65 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KLOX 151714
FFWLOX
CAC037-111-151915-
/O.NEW.KLOX.FF.W.0046.081215T1714Z-081215T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
914 AM PST MON DEC 15 2008
THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE SESNON...SAYRE...MAREK...CORRAL...AND CANYON FIRES IN VENTURA
AND LOS ANGELES COUNTIES.
* UNTIL 1115 AM PST
* AT 906 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
MODERATE TO HEAVY RAINS CONTINUING OVER THESE BURN AREAS IN EXCESS
OF USGS THRESHOLDS. THEREFORE THE THREAT FOR FLASH FLOODING AND
DEBRIS FLOWS CONTINUES FOR COMMUNITIES IN AND BELOW THESE RECENT
BURN AREAS.
RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO FLASH FLOODING AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS.
LAT...LON 3427 11830 3399 11848 3402 11851 3403 11854
3403 11866 3402 11868 3402 11875 3399 11880
3400 11882 3435 11877 3440 11828
TIME...MOT...LOC 1709Z 180DEG 0KT 3450 11859
$$
DCD/EB
MORE INFORMATION FROM THE USGS ON DEBRIS FLOWS AND THEIR IMPACTS CAN
BE FOUND AT HTTP://LANDSLIDES.USGS.GOV/RESEARCH/WILDFIRE1 follow-up statement
000
WGUS76 KLOX 151914
FFSLOX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
1114 AM PST MON DEC 15 2008
CAC037-111-151917-
/O.EXP.KLOX.FF.W.0046.000000T0000Z-081215T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-VENTURA CA-
1114 AM PST MON DEC 15 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 1115 AM PST FOR THE
SESNON...SAYRE...MAREK...CORRAL...AND CANYON FIRES IN VENTURA
AND LOS ANGELES COUNTIES...
AT 1100 AM...DOPPLER RADAR INDICATED THE MAIN RAIN BAND HAS SHIFTED
EAST OF THE BURN AREAS IN EASTERN VENTURA AND WESTERN LOS ANGELES
COUNTIES. THERE IS STILL THE THREAT OF SHOWERS AND ISOLATED
THUNDERSTORMS TODAY...BUT THERE IS NO LONGER AN IMMEDIATE THREAT OF
HEAVY RAINFALL...THUS ALLOWING THE WARNING TO EXPIRE.
LAT...LON 3427 11830 3399 11848 3402 11851 3403 11854
3403 11866 3402 11868 3402 11875 3399 11880
3400 11882 3435 11877 3440 11828
TIME...MOT...LOC 1907Z 180DEG 0KT 3450 11859
$$
GOMBERG
HTTP://LANDSLIDES.USGS.GOV/RESEARCH/WILDFIREWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 15, 4:50 AM PST, 4 hours 24 minutes earlier.
Area forecast discussion, Dec 15, 4:50 AM PST, 4 hours 24 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 450 AM PST MON DEC 15 2008 ...UPDATED AVIATION SECTION... .SHORT TERM... FRONT CURRENTLY DRAPED THROUGH SOUTHEASTERN SLO COUNTY THROUGH LOMPOC IN WESTERN SBA COUNTY. STRONG 120 KT JET IS ARCING THROUGH THE SBA CHANNEL AND INTO SOUTHERN VTA AND LA COUNTIES. THE FRONT INTERSECTION OF THE AND THE JET IS CAUSING QUITE A BIT OF CONVECTION SOME OF IT SEVERE. THE FRONT IS OUT OF SLO COUNTY AND WEATHER THERE WILL BE SHOWERY AND COOL FOR THE REST OF THE DAY. SBA VTA AND LA COUNTIES WILL REMAIN VERY ACTIVE WITH MODERATE TO HEAVY RAIN WITH A SLIGHT CHANCE OF THUNDERSTORMS AND SNOW LEVELS REACHING DOWN TO 3000 FEET. THE RAIN WILL BE INTENSE ENOUGH TO CREATE FLASH FLOODS IN THE RECENT BURN AREAS. IN THE MOUNTAINS THERE WILL BE ENOUGH SNOW (12 TO 18 INCHES WITH LOCAL AMOUNTS TO 2 FEET)...WINDS 25 TO 35 MPH GUSTING TO 60 MPH...AND DANGEROUS WIND CHILLS TO WARRANT WINTER STORM WARNINGS. THE FRONT WILL WORK ITS WAY THROUGH THE AREA FROM THE WEST TO EAST THROUGH THE MORNING ENDING IN LA COUNTY AROUND NOON. THERE WILL BE PLENTY OF LOW LEVEL MOISTURE...COLD UNSTABLE AIR AND JET ENERGY BEHIND THE FRONT AND NUMEROUS SHOWERS WILL CONTINUE THROUGH THE DAY. WITH THE JET SLAMMING DIRECTLY INTO L.A. COUNTY THERE WILL BE A 6 HOUR PERIOD OF MAXIMUM RAINFALL STARTING AROUND DAWN AND LASTING TO NOON. THERE COULD BE PERIODS OF HEAVY RAIN DURING THIS TIME. THE LATEST ACARS OUT OF KLAX INDICATES A 4500 FOOT FREEZING LEVEL. THIS KIND OF LOW Z LVL WILL BRING SNOW LEVELS DOWN TO 4000 FEET AND LOCALLY LOWER IN HEAVIER SHOWERS. RAINFALL TOTALS ARE NOW A LITTLE HIGHER THAN PREVIOUSLY THOUGHT WITH 1 TO 2 INCHES IN THE COASTS AND UP TO 4 INCHES IN THE MOUNTAINS BELOW THE SNOW LEVEL. HIGHER AMOUNTS ARE POSSIBLE UNDER THE THUNDERSTORMS. TONIGHT THROUGH WEDNESDAY MORNING THE VERY COLD UPPER LOW WILL ROTATE DOWN THROUGH THE CENTER OF THE STATE. THE OVERLAND TRAJECTORY WILL LIMIT THE AMOUNT OF MOISTURE AVAILABLE AND THUS DO NOT EXPECT ANY MORE LONG PERIODS OF RAIN. BUT THERE WILL BE A CHANCE OF SHOWERS AT ANY TIME THROUGH WEDNESDAY MORNING...MOST LIKELY OVER THE MOUNTAINS. THE SNOW LEVELS WILL BE VERY LOW AROUND 3000 FEET TONIGHT AND TUESDAY AND THEN LOCALLY DOWN TO 2000 FEET TUESDAY NIGHT INTO WEDNESDAY MORNING WHICH WILL PUT SNOW INTO THE FOOTHILLS OF THE VALLEYS. WITH 527DM THICKNESS OVERHEAD WEDNESDAY MORNING ANY AREAS THAT ARE CLOUD FREE AND WIND FREE WILL SEE VERY LOW TEMPERATURES. THERE IS THE POTENTIAL FOR HARD FREEZES ACROSS ALL THE VALLEYS AND EVEN THE INLAND PORTIONS OF SOME COASTAL SECTIONS. BY WEDNESDAY AFTERNOON THE STORM WILL HAVE CLEARED OUT AND SKIES SHOULD CLEAR STILL MAX TEMPS WILL BE ABOUT 15 DEGREES BELOW NORMAL. .LONG TERM... GFS AND EC ARE IN DECENT AGREEMENT THROUGH NEXT MONDAY. GFS ENSEMBLES START TO LOOSE COHERENCY AROUND SUNDAY. BUT NO MDL SHOWS ANY SIGN OF A PATTERN CHANGE AND THE DOOR WILL REMAIN OPEN TO STORMS. THURSDAY AND FRIDAY AN UPPER LOW OVER WASHINGTON WILL SPIN A COUPLE OF TROFS THROUGH NORTHERN CALIFORNIA THE TAIL ENDS OF THE TROFS WILL LIKELY MOVE OVER CENTRAL CALIFORNIA. NONE OF THE TROFS LOOK VERY EXCITING AND ONLY GAVE A SLIGHT CHC OF POPS WHILE BUMPING UP CLOUD COVER. TIMING IS NOT POSSIBLE AT THIS TIME BUT THE BEST CHANCE FOR RAIN OVER THE CENTRAL COAST WILL BE DURING THE TROF PASSAGES AND THE IT IS LIKELY THAT THERE WILL NOT BE 48 HOURS OF CONTINUOUS SHOWER ACTIVITY. TEMPS WILL SLOWLY BUMP UP A COUPLE OF DEGREES BUT WITH HGTS STILL NEAR 560 DM MAX TEMPS WILL BE AB OUT 8 DEGREES BELOW NORMAL. LEANING THE FORECAST TOWARDS THE GFS FOR SAT AND SUNDAY AND KEPT POPS OUT OF THE CENTRAL COAST BUT MOIST NW FLOW WILL KEEP SKIES THERE PARTLY CLOUDY AND WHILE RAIN IS NOT IN THE FORECAST THE CHANCE OF RAIN IS NOT ZERO. HGTS CLIMB A LITTLE AND TEMPS WILL CLIMB A FEW MORE DEGREES TOWARDS NORMAL BUT WILL STILL BE BELOW NORMS. BOTH GFS AND EC AGREE THAT A COLD UPPER LOW WILL PLUNGE INTO CALIFORNIA MONDAY. OF COURSE DAY 8 FORECASTS SHOULD BE TAKEN WITH A GRAIN OF SALT AND ONLY GAVE A SLIGHT CHC OF POPS. && .AVIATION...15/1200Z. MVFR CONDITIONS EXPECTED WITH RAIN FOR THE MAJORITY OF THE MORNING...THEN SHOULD TAPER OFF AFTER 22Z. HEAVY SHOWERS ARE LIKELY TO PRODUCE BRIEF IFR CONDITIONS AS WELL. MAJORITY OF RAIN SHOULD BE OUT OF THE WAY N OF POINT CONCEPTION BY 18Z...AND OUT OF THE AREA S OF POINT CONCEPTION BY 00Z. STRAY SHOWERS MAY STILL LINGER THROUGH THE PERIOD AS WELL. GUSTY S TO SW WINDS ARE EXPECTED TO SHIFT TO THE W AND NW BY AFTERNOON AND WEAKEN AS WELL. KLAX AND KBUR...MVFR CONDITIONS SHOULD LAST THROUGH 00Z TODAY...WITH BRIEF PERIODS OF IFR CONDS IN HEAVIER SHOWERS. GUSTY S TO SW WINDS POSSIBLE THROUGH AROUND 18Z...THEN WEAKEN A BIT AND TURN WESTERLY. RAINFALL SHOULD SIGNIFICANTLY DECREASE AFTER 00Z. && .LOX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING (SEE LAXWSWLOX). HIGH WIND WARNING (SEE LAXNPWLOX). FLOOD WATCH (SEE LAXFFALOX). WIND ADVISORY (SEE LAXNPWLOX). GALE WARNING (SEE LAXMWWLOX). HIGH RIP CURRENT RISK (SEE LAXSRFLOX). MARINE WEATHER STATEMENT (SEE LAXMWSLOX). && PUBLIC...RORKE AVIATION...MEIER WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Dec 15, 6:00 AM PST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 600 AM PST MON DEC 15 2008 CAZ034>041-044>046-051>054-059-087-088-547-548-161400- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY- SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA- SAN LUIS OBISPO COUNTY MOUNTAINS- SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY- LOS ANGELES COUNTY SAN FERNANDO VALLEY- LOS ANGELES COUNTY SAN GABRIEL VALLEY- 600 AM PST MON DEC 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY A POWERFUL WINTER STORM WILL IMPACT SOUTHERN CALIFORNIA TODAY. HEAVY RAIN AND SNOW WILL COMBINE WITH STRONG WINDS TO CREATE VERY HAZARDOUS CONDITIONS FOR PERSONS DRIVING OR OUTDOORS IN THE MOUNTAINS. THE STORM WILL BRING FLASH FLOODING HAZARDS TO ALL RECENTLY BURNED AREAS. STRONG WINDS WITH THE STORM WILL PRODUCE DANGEROUS GUSTS TO NEAR 70 MPH IN THE ANTELOPE VALLEY AS WELL AS HAZARDOUS WIND GUSTS TO 45 MPH ACROSS THE COASTS AND VALLEYS. MARINERS WILL FACE HAZARDS ACROSS THE WATERS WITH GALE FORCE WINDS AND A HAZARDOUS SWELL. BEACHGOERS WILL FACE A NEARSHORE HAZARD OF RIP CURRENTS. EVERYONE WILL FACE HAZARDS FROM THUNDERSTORMS THROUGH THE DAY. * WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS * * HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS * * FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS * * WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS * * GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS * * HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS * * MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS * .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY VERY COLD WEATHER WILL PERSIST THROUGH WEDNESDAY. TUESDAYS SNOW LEVELS WILL BE NEAR 3000 FEET AND BY WEDNESDAY MORNING SNOW LEVELS COULD REACH 2000 FEET WHICH WOULD BRING SNOW TO THE HIGHER VALLEY ELEVATIONS. AREAS THAT HAVE CLEAR SKIES AND CALM WINDS WEDNESDAY MORNING WILL LIKELY HAVE HARD FREEZES INCLUDING THE VLYS AND INLAND COASTAL SECTIONS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. HALL
In the hours before
Local storm report, Dec 15, 7:25 AM PST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
725 AM PST MON DEC 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM FLASH FLOOD 2 NNE SANTA BARBARA 34.46N 119.71W
12/15/2008 SANTA BARBARA CA AMATEUR RADIO
ROCK AND DEBRIS FLOW ACROSS 1500 BLOCK OF W. MOUNTAIN
DR.IN THE TEA BURN AREA OF MONTECITO. ROAD HAS BEEN
CLOSED.
&&
KAPLANLocal storm report, Dec 15, 7:36 AM PST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
736 AM PST MON DEC 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY SNOW 2 W LOCKWOOD VALLEY 34.75N 119.12W
12/15/2008 M7.0 INCH VENTURA CA TRAINED SPOTTER
SPOTTER REPORTED 7 INCHES OF SNOW AND STILL SNOWING.
&&
DANIELSONThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 15, 12:21 AM PST | Flash Flood Warning | LOX | Santa Barbara | 5 hr |
| Dec 15, 12:29 AM PST | Areal Flood Advisory | LOX | Santa Barbara | 116 min |
| Dec 15, 12:48 AM PST | Areal Flood Advisory | LOX | 9 hr | |
| Dec 15, 1:13 AM PST | Special Marine Warning | LOX | 32 min | |
| Dec 15, 1:20 AM PST | Tornado Warning | LOX | San Luis Obispo, Santa Barbara | 55 min |
| Dec 15, 1:55 AM PST | Flash Flood Warning | LOX | Santa Barbara | 5 hr |
| Dec 15, 2:07 AM PST | Areal Flood Advisory | LOX | Los Angeles | 10 hr |
| Dec 15, 2:35 AM PST | Areal Flood Advisory | LOX | Santa Barbara | 6 hr |
| Dec 15, 2:42 AM PST | Special Marine Warning | LOX | 2 hr | |
| Dec 15, 2:55 AM PST | Small Craft Advisory | LOX | 12 hr | |
| Dec 15, 3:20 AM PST | Flash Flood Warning | LOX | Los Angeles, Ventura | 3 hr |
| Dec 15, 4:36 AM PST | Special Marine Warning | LOX | 114 min | |
| Dec 15, 5:13 AM PST | Flash Flood Warning | LOX | Santa Barbara | 2 hr |
| Dec 15, 6:15 AM PST | Flash Flood Warning | LOX | Los Angeles, Ventura | 3 hr |
| Dec 15, 6:25 AM PST | Flash Flood Warning | LOX | Los Angeles | 6 hr |
| Dec 15, 7:03 AM PST | Flash Flood Warning | LOX | Santa Barbara | 117 min |
| Dec 15, 8:29 AM PST | Areal Flood Advisory | LOX | Santa Barbara | 82 min |
| Dec 15, 8:42 AM PST | Winter Weather Advisory | LOX | 7 hr | |
| Dec 15, 9:11 AM PST | Gale Warning | LOX | 3 hr |
Nearby
Flash Flood Warnings in California, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.